Iowa, 2020

Tornadoes and Hail in Iowa, March 28, 2020

March 28, 2020 · NWS ARX · 8 events in 2 counties and zones

Thunderstorms developed along a warm front across portions of northeast Iowa during the late afternoon of March 28th. These storms spawned two tornadoes that touched down in Fayette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$240,000
Crop damage
$5,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along a warm front across portions of northeast Iowa during the late afternoon of March 28th. These storms spawned two tornadoes that touched down in Fayette County. The first tornado moved through the western sections of Oelwein, damaging apartment buildings and numerous trees in Red Gate Park and a nearby cemetery. One of the damaged apartment buildings was condemned. The second tornado damaged several farm buildings near Maynard. The storms also produced some large hail with quarter sized hail reported in Elkader (Clayton County) and Monona (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 28, 1:16 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 28, 1:16 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
216 PM CDT Sat Mar 28 2020

.SHORT TERM...(This evening through Sunday)
Issued at 215 PM CDT Sat Mar 28 2020

At 2 PM, a rapidly strengthening surface low was just moving into
southwest Iowa. The warm front was located over southern Iowa.
Temperatures were in the 40s north of this front and in the 60s
and 70s south of this front.

The models continue to show that this low will move northeast this
afternoon and tonight. It continues to look like there will be a
potential in the HRRR and RAP that the warm sector could get into
the southern portions of Fayette and Clayton counties in northeast
Iowa and Grant County in southwest Wisconsin. Surface based CAPES
may climb up to 750 J/kg. Helicity is up to 250 and the 0-1 km
shear is 40 knots. Due to this, there is still a potential of
isolated tornadoes and damaging winds. These storms will move at
50 to 60 mph.

Further to the north, the elevated CAPES will climb up to
1000 J/kg up to Interstate 90. With the shear over 40 knots, some
of the storms could become supercells. With a straight-line
hodograph, there could be right and left supercells. The main
threat will be hail. The largest hail will likely range from 1 to
1.5 inches.

From tonight into Sunday, a deformation band of rain will move
east across the area. Additional rain will range from 0.25 to 0.75
inches. Northwest winds will gust into the 30 to 40 mph from late
Sunday morning into the afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 215 PM CDT Sat Mar 28 2020

On Sunday evening, the deformation band of precipitation will move
quickly east out of the area. Before it exits the area, the rain
may mix with some light snow north of Interstate 94. As the
pressure gradient relaxes during the late evening and overnight,
the sustained wind and wind gusts will gradually diminish.

As we head into the April, a shortwave trough and cold front will
move out of the Northern Plains and through the Upper Mississippi
River Valley. The models continue to struggle on the timing of
when this colder air will move into the region. As a result, just
stayed with the NBM. In the wake of this front, high temperatures
will range from the mid- 30s to mid-40s, and low temperatures
will be mainly in the 20s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1244 PM CDT Sat Mar 28 2020

Ceilings will remain LIFR to MVFR through the TAF period.
Visibilities will be primarily MVFR. Scattered thunderstorms will
be possible in the KLSE area between 29.00z and 29.02z. These
storms may produce some small hail.

&&

.HYDROLOGY...
Issued at 215 PM CDT Sat Mar 28 2020

Rainfall totals will range from 0.25 to 0.75 inch across the area
through tonight. This is about a quarter inch than the previous
forecast. This was done due to the speed of the showers and storms
late this afternoon and evening and the dry slot which will be
moving into the area tonight.

This rain will result in rises on area rivers. Those on the Black
and Kickapoo rivers may approach minor flood stage early next
week. Meanwhile, those along the Mississippi River may see minor
flooding during the latter half of next week.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Boyne
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 28, 4:47 AM CST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
547 AM CDT Sat Mar 28 2020

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to isolated severe storms early this afternoon into this evening.
The main threat will be hail.

25 to 35 mph wind gusts out of the east are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ029-030-WIZ061-291100-
Fayette-Clayton-Grant-
547 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of northeast Iowa
and far southwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected today with the possibility for strong
to severe storms early this afternoon into this evening. The main
threat will be hail, but damaging winds and isolated tornadoes
cannot be ruled out. The tornado and damaging wind threat will be
from around 5 PM to 9 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

30 to 40 mph wind gusts out of the northwest are expected on Sunday.

Widespread rainfall near 1 inch is expected through Sunday. This
will lead to river rises into the upcoming week, with flooding
possible in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter reports could be needed this afternoon. Please relay any
reports to the National Weather Service.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Mar 28, 4:02 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
502 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             TREMPEALEAU             44.01N 91.44W
03/28/2020  E0.25 INCH       TREMPEALEAU        WI   PUBLIC

&&
Local storm report, Mar 28, 4:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             1 W STOCKTON            44.03N 91.79W
03/28/2020  E0.25 INCH       WINONA             MN   PUBLIC

&&
Local storm report, Mar 28, 4:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             MONDOVI                 44.57N 91.67W
03/28/2020  E0.50 INCH       BUFFALO            WI   CO-OP OBSERVER

&&
Local storm report, Mar 28, 4:32 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
532 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WABASHA                 44.37N 92.04W
03/28/2020  E0.25 INCH       WABASHA            MN   LAW ENFORCEMENT

            REPORTED FROM DISPATCH.

&&
Local storm report, Mar 28, 4:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 SW SPARTA             43.93N 90.83W
03/28/2020  E0.25 INCH       MONROE             WI   LAW ENFORCEMENT

&&
Local storm report, Mar 28, 4:54 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             5 SSW SPARTA            43.88N 90.83W
03/28/2020  E0.25 INCH       MONROE             WI   PUBLIC

            REPORTED FROM LEON AREA.

&&

The radar

The La Crosse radar (KARX), 144 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 3 hail, 2 tornado. Local standard time, as filed.

Tornado, Fayette

When
March 28, 5:30 PM CST to 5:36 PM CST
Where
Fayette County, 2.96 mi SE of Oelwein Muni Arpt to 1.65 mi NNW of Oelwein
Rating
EF1
Path length
3.93 mi
Path width
140 yd
Injuries
0 direct, 1 indirect
Property damage
$165,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
42.648, -91.941

An EF1 tornado moved through the west and northwest side of Oelwein during the late afternoon of March 28th. The tornado produced extensive tree damage at Red Gate Park, blew in the wall of an apartment building and damaged the siding and roof of a second apartment building. The building that sustained the wall damage was condemned. One person was injured at the apartment complex when they stepped on broken glass. At least two vehicles parked outside the apartment complex were heavily damaged.

Tornado, Fayette

When
March 28, 5:40 PM CST to 5:43 PM CST
Where
Fayette County, 1.42 mi SSE of Maynard to 2.67 mi NNE of Maynard
Rating
EF0
Path length
3.6 mi
Path width
50 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.752, -91.855

An EF0 tornado touched down touched down southeast of Maynard and move north-northeast before dissipating between Maynard and Fayette. Several farm buildings were damaged along the path of the tornado.

Funnel Cloud, Fayette

When
March 28, 6:00 PM CST
Where
Fayette County, 0.51 mi W of Fayette
Reported by
Storm Chaser
Coordinates
42.830, -91.810

A funnel cloud was sighted near Fayette. This was likely the remnants of the Maynard tornado.

Hail, Clayton

When
March 28, 6:11 PM CST
Where
Clayton County, 0.69 mi N of Elkader
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.860, -91.400

Quarter sized hail fell in Elkader.

Funnel Cloud, Clayton

When
March 28, 6:15 PM CST
Where
Clayton County, 0.51 mi W of St Olaf
Reported by
Trained Spotter
Coordinates
42.930, -91.390

A funnel cloud was sighted in St. Olaf.

Hail, Clayton

When
March 28, 6:20 PM CST
Where
Clayton County, 0.5 mi E of Monona
Measured
1 in hail
Reported by
Public
Coordinates
43.050, -91.390

Quarter sized hail was reported in Monona.

Hail, Clayton

When
March 28, 6:21 PM CST
Where
Clayton County, 0.5 mi E of Monona
Measured
0.75 in hail
Reported by
Public
Coordinates
43.050, -91.390

Funnel Cloud, Clayton

When
March 28, 7:00 PM CST
Where
Clayton County, 1.52 mi E of Osterdock
Reported by
Law Enforcement
Coordinates
42.770, -91.140

A funnel cloud was sighted southwest of Guttenberg.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878419, 878425, 878420, 878422, 878423, 878424, 878421, 878427.